Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 181, NWS Goodland, KS

October 1, 2002Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Oct 1, 2002, 8:05 PM CDT for Logan County, Kansas. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 1, 2002, 8:05 PM CDT (01:05 UTC)
Expired
Oct 1, 2002, 8:30 PM CDT
In force
25 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Logan County, KS

The radar

The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 8:05 PM CDTHail 0.75Monument, KS
Oct 1, 8:15 PM CDTHail 0.75Russell Spgs, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 1, 4:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1630 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

081 
WUUS53 KGLD 020105
SVRGLD
KSC109-020130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
804 PM CDT TUE OCT 1 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN WEST CENTRAL KANSAS

* UNTIL 830 PM CDT

* AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF RUSSELL SPRINGS...OR ABOUT 20
  MILES NORTHWEST OF SCOTT STATE LAKE...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONUMENT AT 825 PM CDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND
DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

&&

LAT...LON 3890 10129 3879 10111 3911 10081 3913 10104

LAMMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:00 PM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Oct 1, 3:00 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT TUE OCT 1 2002

FORECAST CHALLENGES REVOLVE AROUND CHANCES OF PRECIP AND TEMPERATURES
THE NEXT SEVERAL DAYS.

AT 18Z THE NGM QPF WAS THE ONLY ONE TO PICK UP ON THE SHOWERS AND
THUNDERSTORMS MOVING THROUGH NORTHERN OKLAHOMA/SOUTHERN KANSAS. THE
AVN HAD A BETTER HANDLE ON THE STRATUS OOZING DOWN THE FRONT RANGE
IN ITS 850-700 RELATIVE HUMIDITY FIELDS. THE ETA PERFORMED BETTER
WITH REGARD TO TEMPS.

COLDER AIR WILL RUSH INTO THE FORECAST AREA THIS EVENING BEHIND A
STRONG COLD FRONT. NORTH/NORTHEAST WINDS OF 15 TO 25 MPH WITH HIGHER
GUSTS WILL BE COMMON. THE COMBINATION OF PLENTIFUL LOW AND MID LEVEL
MOISTURE...VARIOUS DISTURBANCES EJECTING FROM A STRENGTHENING UPPER
LEVEL LOW NEAR SOUTHWEST UTAH...AND AN APPROACHING 120 KT JET MAX
WILL WORK TO PROVIDE A BETTER CHANCE OF OVERRUNNING PRECIP
THANPREVIOUSLY EXPECTED. THIS IS SUPPORTED BY ALL THE VARIOUS MODEL
OUTPUTS AS WELL AS THE FSL RUCII AND RFC MOSAIC. WILL NOT GET
SPECIFIC AND BLANKET THE AREA WITH LIKELY POPS. PARTS OF YUMA COUNTY
(FAR NORTHWEST CWA) WILL BE MONITORED FOR POTENTIAL CHANGEOVER TO
SNOW. PRECIP WILL COME TO AN END EARLY WEDNESDAY AS DRIER AIR WORKS
IN UNDER INCREASING HIGH PRESSURE. IT WILL BE SIGNIFICANTLY COOLER
THAN PREVIOUS DAYS WITH HIGHS ONLY IN THE MID 40S TO LOWER 50S.

LOOKS LIKE ANOTHER CHANCE OF SHOWERS WEDNESDAY NIGHT AS UPSLOPE FLOW
INCREASES LOW LEVEL MOISTURE. UPPER LOW APPROACHING WESTERN COLORADO
WILL INCREASE DYNAMICS SUPPORTING SMALL POPS. FOR THURSDAY DRIER
AIR WORKS INTO WESTERN/CENTRAL CWA BRINING AN END TO PRECIP CHANCES
EXCEPT OVER THE EAST WHERE MOISTURE IS MORE FAVORABLE. THE MAIN
UPPER LOW PULLS ACROSS THE AREA THURSDAY NIGHT GENERATING SOME PRECIP
ACROSS THE AREA. BY AFTERNOON THE SYSTEM IS EAST OF THE AREA WITH
PRECIP OVER.

IN THE EXTENDED (SAT-TUE)...MRF MAINTAINS CONTINUITY IN BRINGING
ANOTHER SHARP UPPER TROUGH ACROSS THE AREA LATE SATURDAY INTO
SUNDAY...GENERATING SOME PRECIP BEFORE EXITING THE AREA MONDAY AND
TUESDAY. STABILITY INDICES SUGGEST PRECIP NON-CONVECTIVE AT THIS
TIME SO WILL WORD ACCORDINGLY. MEX GUIDANCE IN GOOD AGREEMENT WITH
MRF ENSEMBLE MOS OUTPUT SO WILL LEAN THAT WAY.

.GLD...NONE.

DDT
Hazardous weather outlook, Oct 1, 11:42 AM CDT, 8 hours 23 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1042 AM MDT TUE OCT 1 2002

THIS IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...

A COLD FRONT THAT HAS MOVED INTO THE AREA THIS MORNING WILL PASS
THROUGH THE REST OF THE TRI-STATE REGION BY THIS EVENING.  WHILE THE
AREA IS EXPECTED TO BE CAPPED MOST OF THE DAY... THE COMBINATION
OF DAY TIME HEATING... THE FRONTAL BOUNDARY... AND AN APPROACHING
UPPER LEVEL DISTURBANCE WILL COMBINE TO PRODUCE ISOLATED
THUNDERSTORMS ACROSS THE AREA THIS EVENING.  THE MAIN THREATS FROM
THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS... PRIMARILY SOUTH
AND EAST OF A LINE FROM HILL CITY TO TRIBUNE KANSAS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING MAINLY ALONG AND
SOUTHEAST OF A LINE FROM HILL CITY TO TRIBUNE KANSAS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Oct 1, 4:41 PM CDT, 3 hours 24 minutes before
KSZ016-029-042-020400-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
341 PM MDT TUE OCT 1 2002

ADDED CODING TO TOP OF PRODUCT

...SEVERE THUNDERSTORM WATCH NUMBER 711 IS IN EFFECT UNTIL 1100 PM
CDT...

THIS INCLUDES GOVE...GRAHAM...AND WICHITA COUNTIES.  SEVERE
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ALONG AND
SOUTH OF A LINE FROM HILL CITY TO LEOTI.  THESE THUNDERSTORMS CAN
PRODUCE HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS OF 70 MPH.

STORMS ARE GOING TO MOVE NORTHEAST AT 40 MPH...MEANING THEY CAN COME
UP ON YOU QUICKLY.

PREPARED TO SEEK INDOOR SHELTER QUICKLY AS THESE STORMS APPROACH.
THUNDERSTORMS OFTEN PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING AS
WELL AS BRIEF HEAVY RAINS THAT REDUCE VISIBILITY TO NEAR ZERO.

&&

ENTWISTLE
Special weather statement, Oct 1, 4:41 PM CDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
341 PM MDT TUE OCT 1 2002

...SEVERE THUNDERSTORM WATCH NUMBER 711 IS IN EFFECT UNTIL 1100 PM
CDT...

THIS INCLUDES GOVE...GRAHAM...AND WICHITA COUNTIES.  SEVERE
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ALONG AND
SOUTH OF A LINE FROM HILL CITY TO LEOTI.  THESE THUNDERSTORMS CAN
PRODUCE HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS OF 70 MPH.

STORMS ARE GOING TO MOVE NORTHEAST AT 40 MPH...MEANING THEY CAN COME
UP ON YOU QUICKLY.

PREPARED TO SEEK INDOOR SHELTER QUICKLY AS THESE STORMS APPROACH.
THUNDERSTORMS OFTEN PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING AS
WELL AS BRIEF HEAVY RAINS THAT REDUCE VISIBILITY TO NEAR ZERO.

&&

ENTWISTLE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 8:05 PM CDTSevere Thunderstorm WarningGLDLogan25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.